Missouri, 2015

Heavy Rain in Missouri, August 5, 2015

August 5, 2015 · NWS PAH · 3 events in 2 counties and zones

A procession of thunderstorm complexes moved slowly eastward across extreme southeast Missouri. These storms occurred ahead of a slow-moving upper level disturbance that tracked from the central Plains to the Lower Missouri Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A procession of thunderstorm complexes moved slowly eastward across extreme southeast Missouri. These storms occurred ahead of a slow-moving upper level disturbance that tracked from the central Plains to the Lower Missouri Valley. The storms were fed by a very moist southwest flow in the low levels of the atmosphere. Surface dew points were in the lower 70's. The intensity and duration of the storms resulted in locally very heavy rainfall from two to three inches in some places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 2:09 AM CST, 51 minutes earlier.

Area forecast discussion, Aug 5, 2:09 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
309 AM CDT WED AUG 5 2015

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 249 AM CDT WED AUG 5 2015

MAIN FORECAST CHALLENGE IN THE NEAR TERM CONTINUES TO LIE WITH
THE POSSIBILITY OF HEAVY RAINS ACROSS THE FORECAST AREA...MAINLY
TODAY AND TONIGHT...AS MULTIPLE MID/UPPER LEVEL IMPULSES MOVE ESE
INTO THE MID MS AND LOWER OHIO VALLEY REGIONS. THESE WAVES OF
ENERGY WILL BE ALLOWED TO TAP INTO VERY HIGH PWATS /OVER 2 INCHES/
THAT WILL BE IN PLACE ACROSS THE REGION. THERE REMAIN SOME
DIFFERENCES IN TIMING/EXACT TRACK OF THE SFC FEATURES...BUT
BELIEVE THE RISK OF HEAVY RAINS AT SOME POINT DURING THE NEXT
24-36 HOURS IS GREAT ENOUGH TO EXPAND THE FLASH FLOOD WATCH OVER
THE ENTIRE FORECAST AREA WITH THIS FORECAST PACKAGE. THE FIRST
WAVE OF SHOWERS/THUNDERSTORMS SHOULD FORM EARLY THIS MORNING OVER
SE MO...THEN TREK EAST ACROSS THE CWA DURING THE DAY. ANOTHER
WAVE SHOULD FORM TONIGHT AND MOVE ROUGHLY OVER THE SAME LOCATIONS.

THINKING IS THERE SHOULD BE A BREAK IN THE PRECIP BEHIND THE MAIN
H50 SHORT WAVE...ESP AS WE GET INTO THU AFTN/EVENING.
HOWEVER...YET ANOTHER IMPULSE PLUNGING SE WITHIN BROAD NW FLOW
ALOFT MAY AFFECT PORTIONS OF SE MO LATER THU NIGHT INTO FRI
MORNING.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 249 AM CDT WED AUG 5 2015

FRIDAY MORNING...WE COULD BE DEALING WITH THE REMNANTS OF A MCS
COMING ACROSS CENTRAL MISSOURI DOWN INTO SOUTHEAST MISSOURI IN
ASSOCIATION WITH A FRONTAL BOUNDARY TO OUR NORTHWEST. MODELS HAVE
BEEN PRETTY CONSISTENT IN SHOWING THIS FOR A FEW DAYS NOW. HARD TO
SAY THIS FAR OUT WHAT EXACT AREA WILL BE IMPACTED BUT WILL HIGHLIGHT
PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST IL FOR NOW. BELIEVE
THAT THE AFTERNOON WILL PROBABLY BE DRY. WHATEVER IS LEFT OF THE
BOUNDARY WILL MIGRATE INTO OUR CWA DURING THE DAY ON FRIDAY AND INTO
FRIDAY NIGHT BUT CONVERGENCE BECOMES VERY WEAK AND MOISTURE SEEMS
LIMITED. SO WILL LEAVE FRIDAY NIGHT DRY RIGHT NOW.

AS WE START THE WEEKEND...AN UPPER LEVEL HIGH WILL BE CENTERED OVER
THE ARKLATEX REGION AND THE RIDGE WILL BE SLOWLY BUILDING OVER THE
AREA THROUGHOUT THE ENTIRE WEEKEND. SO TEMPERATURES WILL BE BACK
INTO THE UPPER 80S TO LOW 90S FOR THE WEEKEND. SATURDAY HAS BEEN
LOOKING FAIRLY DRY FOR SEVERAL DAYS NOW BUT CONCERNED ABOUT THE RING
OF FIRE BEING IN OUR VICINITY AND IT WOULD NOT TAKE MUCH TO FIRE UP
SOME CONVECTION...AS A FEW OF THE MODEL RUNS HAVE BEEN HINTING AT
FROM TIME TO TIME OVER THE PAST SEVERAL DAYS. BUT WILL CONTINUE A
DRY FORECAST GIVEN A LACK OF ANY STRONG AND PERSISTENT SIGNAL.

LATE SATURDAY NIGHT INTO SUNDAY...A FRONTAL BOUNDARY DEVELOPS TO OUR
NORTH. MODELS HAVE BEEN TRYING TO ADVERTISE SOME CONVECTION BLEEDING
INTO OUR NORTHERN AREAS DURING THIS TIME FRAME. WILL TWEEK THE POP
GRIDS ONLY A BIT TO SHOW THIS TREND. HOWEVER...HOW MODELS PROGRESS
THIS FRONT INTO AND THROUGH THE AREA LATE IN THE WEEKEND AND EARLY
NEXT WEEK HAS BEEN PRETTY INCONSISTENT TIMING WISE. TRYING TO
SUMMARIZE THE PAST COUPLE OF DAYS WORTH OF MODELS AND MODEL
RUNS...IT LOOKS LIKE FROPA COULD BE SOMETIME IN THE SUNDAY NIGHT
THROUGH MONDAY TIME FRAME.

THIS FAR OUT...WILL CONTINUE WITH OUR LOW END CHANCE TYPE POPS AND
CONTINUE TO MONITOR THE LATEST MODEL TRENDS WITH REGARD TO TIMING OF
THIS FEATURE. ONCE THE FRONT DOES PASS THROUGH THOUGH...IT DOES LOOK
LIKE WE WILL SEE A COUPLE OF DRY DAYS WITH COOLER TEMPS. DEPENDING
ON WHEN THE FRONT FINALLY DOES COME THROUGH...THERE IS A POSSIBILITY
OF PRETTY WARM TEMPERATURES RIGHT AHEAD OF THE FRONT...AS 925 MB
TEMPS SPIKE INTO THE LOWER 30S

&&

.AVIATION...
ISSUED AT 1150 PM CDT TUE AUG 4 2015

WITH THE APPROACH OF A FRONTAL BOUNDARY COUPLE WITH RIPPLES OF
UPPER LEVEL ENERGY...PRECIPITATION CHANCES INCREASE SIGNIFICANTLY
AROUND MID WEDNESDAY MORNING AT KCGI/KOWB AND MORE TOWARD MIDDAY AT
KEVV/KOWB. WORSE CASE SCENARIO SHOULD BE MVFR CIGS/VSBYS IN TSRA.
NORTHEAST WINDS AOB 5 KNOTS BECOMING SOUTHEAST OVER THE LATTER
HALF OF THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THURSDAY
     AFTERNOON FOR ILZ076>078-082-083-086-087-089>094.

     FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY
     AFTERNOON FOR ILZ075-080-081-084-085-088.

MO...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THURSDAY
     AFTERNOON FOR MOZ108>112-114.

     FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY
     AFTERNOON FOR MOZ076-086-087-100-107.

IN...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THURSDAY
     AFTERNOON FOR INZ081-082-085>088.

KY...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THURSDAY
     AFTERNOON FOR KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...CW
AVIATION...JP
Hazardous weather outlook, Aug 4, 7:07 PM CST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
807 PM CDT TUE AUG 4 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
807 PM CDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO SPREAD BACK INTO THE AREA
AFTER MIDNIGHT TONIGHT...IMPACTING PRIMARILY SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. LOCALLY HEAVY RAINFALL AND LIGHTNING WILL
BE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL WILL CREATE A
SIGNIFICANT POTENTIAL FOR FLASH FLOODING OVER MUCH OF THE AREA
WEDNESDAY THROUGH THURSDAY. PLEASE REFER TO THE FLASH FLOOD WATCH
FOR DETAILS.

A CHANCE OF THUNDERSTORMS WILL LINGER ACROSS THE REGION THURSDAY
NIGHT INTO FRIDAY. THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY
INTO MONDAY. LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE
PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Ripley

When
August 5, 3:00 AM CST to 11:30 AM CST
Where
Ripley County, Doniphan
Reported by
Mesonet
Coordinates
36.620, -90.820

The mesonet station on the Current River near Doniphan measured 2.34 inches during the morning hours.

Heavy Rain, Wayne

When
August 5, 4:00 AM CST to 12:00 PM CST
Where
Wayne County, Wappapello
Reported by
Mesonet
Coordinates
36.930, -90.280

The mesonet station at Lake Wappapello measured 2.56 inches during the morning hours.

Heavy Rain, Wayne

When
August 5, 4:00 AM CST to 12:00 PM CST
Where
Wayne County, 2.35 mi NNE of Silva
Reported by
Mesonet
Coordinates
37.200, -90.500

The mesonet station on the St. Francis River near Patterson measured 2.10 inches during the morning hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593352, 593353, 593354.